Illinois, 2005

Tornadoes and Hail in Illinois, April 22, 2005

April 22, 2005 · NWS ILX · 6 events in 4 counties and zones

2 tornado, 2 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 22, 2:00 PM CST, 6 minutes earlier.

Area forecast discussion, Apr 22, 2:00 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT FRI APR 22 2005

.DISCUSSION...
GFS AND NAM IN FAIRLY GOOD AGREEMENT IN THE SHORT TERM WITH PUSHING
THE CURRENT SYSTEM WEST OF THE AREA TONIGHT AND THEN STALLING IT OUT
IN THE NERN US. BOTH MDLS ALSO AGREE WITH THE MID LVL CIRCULATION
GETTING WIDER AND OVER THE WEEEKEND IN THE OH VLY RGN AND THEN
LIFTING NORTH INTO THE GRT LKS RGN BY EARLY NEXT WEEK. LONG TERM
MODELS ALSO AGREE OVERALL WITH THE LIFTING AND MOVEMENT OF THIS
FEATURE INTO CANADA NORTH OF THE GRT LKS REGION. THIS MID LVL
FEATURE WILL INFLUENCE OUR WEATHER THROUGH MOST OF NEXT WEEK AS
WELL.

BIGGEST CHALLENGES WILL BE PCPN TONIGHT AND THROUGH THE WEEKEND AS
THE MID LVL TROUGH REMAINS A FACTOR OVER THE AREA. PCPN TYPE WILL
ALSO BE INTERESTING AS 850 TEMPS DROP TO -4C BY MORNING AND THEN TO
-6 BY SUNDAY MORNING.

SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...
SCATTERED SHOWERS WILL CONTINUE ACRS THE AREA THIS EVENING AS THE
SFC LOW AND UPPER LVL SYSTEM PUSH TO THE EAST. WILL WAIT TIL LAST
MINUTE WITH ISSUANCE TO SEE ABOUT SVR WATCH IN EFFECT TIL 9PM FOR
PARTS OF ERN AND SOUTHEAST IL. SOME AREAS IN THE EAST AND SOUTHEAST
COULD HEAR A FEW RUMBLES OF THUNDER SO WILL HAVE TO INCLUDE THAT AS
WELL. AS UPPER LVL TROUGH REMAINS TO THE EAST...ANOTHER VORT MAX
WILL DIVE SOUTH INTO THE BASE OF THE TROUGH TOMORROW. THIS WILL
LIKELY KICK OFF MORE SHOWERS TOMORROW AND INTO TOMORROW EVENING.
QUESTION IS WHETHER THE PCPN WILL BE SNOW OR RAIN. WITH 850 TEMPS
COLD ENOUGH AND SFC TEMPS WARM...MAY HAVE TO GO WITH MIX OF RAIN OR
SNOW SHOWERS FOR TOMORROW. THE VORT PUSHES PAST THE AREA BY EVENING
SO WILL NOT KEEP PCPN GOING FOR SAT NIGHT. SUNDAY THROUGH SUNDAY
NIGHT WILL ALSO REMAIN DRY...BUT CONDITIONS WILL BE WELL BELOW
NORMAL FOR THIS TIME OF YEAR.

MAV GUIDANCE LOOKS BEST...AS ETA AND FWC APPEARS TOO COOL FOR
SATURDAY. WILL TAKE A COMPROMISE FOR SUNDAYS TEMPS.

LONG TERM...MONDAY THROUGH FRIDAY...
MID AND LONG TERM MODELS CONTINUE TO INDICATE OUR AREA WILL BE IN A
BROAD TROUGH THROUGH MOST OF THE NEXT WEEK. TWO SYSTEMS...ONE IN THE
NORTH AND ONE IN THE SOUTH...APPOACH THE AREA FOR EARLY NEXT WEEK.
MDL TRENDS HAVE BEEN FOR SLOWER ON THE ONSET OF PCPN...BUT AS SFC
HIGH QUICKLY MOVES OFF TO THE SOUTHEAST...LOW LVL MOISTURE COULD
RETURN QUICK ENOUGH TO WARRANT A CONTINUED CHC OF PCPN FOR MONDAY.
MAIN CHC OF PCPN SHOULD BE MONDAY NIGHT THROUGH TUE NIGHT. FOR
MONDAY...WILL HAVE CHC IN THE WEST AND SLIGHT CHC IN THE EAST. WITH
LOW LVL MOISTURE RETURNING AHEAD OF THE SYSTEMS...WILL ALSO ADD
POSSIBILITY OF THUNDER IN THE SOUTH FOR MONDAY NIGHT AND TUE. THEN
NEXT CHC OF PCPN WILL BE FRIDAY AS A SFC FRONT SLIDES INTO THE
AREA.

TEMPS WILL BE BELOW NORMAL UNTIL END OF NEXT WEEK.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.

&&

AUTEN
Hazardous weather outlook, Apr 22, 10:50 AM CST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1150 AM CDT FRI APR 22 2005

ILZ027>031-036>038-040>043-047>051-231100-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-
PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...GALESBURG...HAVANA...
JACKSONVILLE...LINCOLN...PEORIA AND SPRINGFIELD
1150 AM CDT FRI APR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON IN ADVANCE
OF A COLD FRONT MOVING OUT OF MISSOURI.  ANY STORMS THAT DEVELOP ARE
NOT EXPECTED TO BE SEVERE...HOWEVER A FEW OF THE STRONGER STORMS MAY
BE CAPABLE OF PRODUCING SMALL HAIL AND HEAVY RAINFALL.  THE STORMS
WILL QUICKLY MOVE EAST OF THE REGION BY LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ILZ044>046-052>057-061>063-066>068-071>073-231100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-
EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
INCLUDING THE CITIES OF...CHAMPAIGN...DANVILLE...DECATUR...
EFFINGHAM...FLORA...LAWRENCEVILLE...MATTOON...
SHELBYVILLE AND TAYLORVILLE
1150 AM CDT FRI APR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION
THIS AFTERNOON...AS A COLD FRONT MOVES EASTWARD OUT OF MISSOURI.  THE
PRIMARY THREAT FROM THE STORMS WILL BE LARGE HAIL AND DAMAGING WIND
GUSTS.  THE STORMS WILL SHIFT EAST OF THE AREA BY EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON...MAINLY BETWEEN
2 AND 6 PM.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE.

BARNES

The radar

The Lincoln radar (KILX), 59 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 2 hail, 2 thunderstorm wind. Local standard time, as filed.

Tornado, Macon

When
April 22, 2:06 PM CST
Where
Macon County, 1 mi S of Macon
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
EMERGENCY MANAGER
Coordinates
39.683, -89.000

A tornado briefly touched down in a field. No damage or injuries were reported.

Tornado, Macon

When
April 22, 2:14 PM CST
Where
Macon County, 2 mi E of Elwin
Rating
F0
Path length
0.1 mi
Path width
40 yd
Reported by
EMERGENCY MANAGER
Coordinates
39.783, -88.950

A tornado briefly touched down in a field. No damage or injuries were reported.

Hail, Clay

When
April 22, 2:19 PM CST
Where
Clay County, Clay City
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.683, -88.350

Thunderstorm Wind, Richland

When
April 22, 2:20 PM CST
Where
Richland County, Olney
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.733, -88.083

Trees and power lines down.

Thunderstorm Wind, Richland

When
April 22, 2:30 PM CST
Where
Richland County, Olney
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.733, -88.083

Trees and power lines down.

Hail, Lawrence

When
April 22, 3:00 PM CST
Where
Lawrence County, St Francisville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.600, -87.650

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyThe tornado archive for Illinois, 2005Warnings in Illinois, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447160, 5447161, 5447162, 5447163, 5447164, 5447165.